Texas, 2025

High Wind in Texas, April 1, 2025

April 1, 2025 · NWS LUB · 2 events in 2 counties and zones

Strong surface cyclogenesis developed over western Kansas on the first in response to a deepening long wave trough in the western United States. A dryline mixed eastward during the daytime leaving strong southwesterly winds in its wake.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Strong surface cyclogenesis developed over western Kansas on the first in response to a deepening long wave trough in the western United States. A dryline mixed eastward during the daytime leaving strong southwesterly winds in its wake. Strong winds aloft out ahead of the long wave trough were able to mix down to the surface under deep boundary layer mixing. Although widespread high winds were not observed, a few sites recorded brief severe wind gusts. These winds also brought minor visibility restrictions due to blowing dust.

High wind gusts from the Texas Tech University West Texas mesonet network are below:

58 mph at Reese Center (Lubbock County) and|58 mph at Sundown (Cochran County).

The following high wind reports are from Automated Surface Observing Stations (ASOS):

62 mph at Lubbock International Airport (Lubbock County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 1, 1:05 PM CST, 1 hour 28 minutes earlier. Its key messages:

  • Strong winds, blowing dust, and a dangerous wildfire threat through this evening.
  • Brief window for severe storms in the Rolling Plains late tonight and again late Wednesday night.
  • Rain shower and thunderstorm chances are forecast to increase the end of this week and into this weekend.
Area forecast discussion, Apr 1, 1:05 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
205 PM CDT Tue Apr 1 2025

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.KEY MESSAGES...

 - Strong winds, blowing dust, and a dangerous wildfire threat
   through this evening.

 - Brief window for severe storms in the Rolling Plains late
   tonight and again late Wednesday night.

 - Rain shower and thunderstorm chances are forecast to increase
   the end of this week and into this weekend.

&&

.SHORT TERM...
(This evening through Wednesday)
Issued at 203 PM CDT Tue Apr 1 2025

The strong-to-high wind event is underway across the CWA, as winds
have, and will continue, to accelerate, in response to cyclogenesis
in far western KS. In the mid/upper-levels, an amplifying, longwave
trough is expanding further across the western half of the U.S.,
with the leading edge of the broadly cyclonic jet streak ejecting
into the Great Plains, while the primary cyclone was located over
the Gold West Country. The 12Z UA charts this past morning observed
a particularly intense 250 mb jet streak that was approaching 150 kt
emerging into the southern Great Basin, while the 500 mb jet streak
was observed at 90 kt on the FGZ and VEF RAOBs. The core of these
respective jet streaks are now nosing into the southwestern High
Plains, and have generated mountain waves that become evanescent
farther east into West Texas based on recent trends in water-vapor
imagery. Water-vapor imagery has also detected rotor-like clouds
deflecting off the Sacramento Mountains, and the related hydraulic
jumping effects will act to boost gusts into 50+ mph territory
throughout the remainder of the day. (The WTM site at Graham clocked
a 50 mph gust at 1739Z.) The longwave trough will continue to attain
a more-meridional component over the next 24 hours, as a series of
shortwave troughs propagate through the larger-scale waveguide,
which should also be accompanied by well-defined vorticity lobes
rotating within the intense flow.

At the surface, an intense, isallobaric response is underway as the
lee cyclone in western KS has deepened to 992 mb, with leeward
pressure falls averaging 1-2 mb/hr across the entire TX PH and into
the Upper Red River Valley. The dryline was now located in the far
eastern Rolling Plains, as per recent WTM data, with surface winds
backing towards the southwest in its wake. All ongoing hazard
products remain in effect through 03Z (10 PM CDT), and localized
High Wind conditions will be possible across the far southwestern TX
PH, but the overall wind forecast remains on track, with only minor
tweaks made. Farther west, the Pacific cold front was located across
central AZ, and continues to move eastward rapidly. The front will
cross into the CWA after 05Z (midnight CDT), with winds shifting to
the west in its wake while remaining very breezy, as the lee cyclone
is expected to deepen further as it rotates into central KS beneath
the ejection of the leading shortwave trough tonight.

As the cold front progresses eastward into the Rolling Plains, it
will collide with the westward translating dryline beneath the
particularly intense divergence in the mid/upper-levels. 12Z RAOBs
across the moist sector this past morning (e.g., CRP, DRT, and FWD)
sampled large CAPE, with most-unstable parcels yielding 1,500-2,500+
J/kg; and OUN observed nearly constant theta-e throughout the
elevated mixed layer that was rooted above multiple warm noses
within the decoupled boundary-layer. That said, there is a narrow,
spatiotemporal window for thunderstorm development late tonight, as
the related frontogenetical forcing and its interaction with the
dryline forces parcels to the LFC. A mean storm motion vector of
nearly 50 kt from the southwest will lead to a very short residence
time for storms in the eastern Rolling Plains, but intensification
of updrafts may be rapid. Forecast soundings across the eastern
Rolling Plains are indicating MUCAPE >2,500 J/kg amidst steep lapse
rates and wet-bulb zero heights below 9 kft AGL, coupled with strong
cloud-layer flow and shear. Multi-cellular storms will be quick to
develop mesocyclones, posing a risk for large hail near golf ball
size before quickly advecting east of the 100th meridian. PoPs have
been refined to an isolated/10-percent coverage, as the thinking is
leaning towards one or two cells developing, with better coverage of
storms to the east of the CWA.

The mid/upper-levels will remain amplified through the remainder of
the short-term period and beyond, with the core the jet streaks
embedded within the increasingly cyclonic waveguide shifting over
the CWA by tomorrow afternoon. Surface winds will remain breezy
through the night and into the afternoon, and will back towards the
southwest in response to the inverted, post-frontal surface trough
nosing its way into the CWA. The breezy winds tonight will result in
mild lows, with temperatures ranging from 40 degrees near the TX/NM
state line to near 60 degrees in the Rolling Plains; and lows were
aligned with the warmer MOS solution. Cirrostratus is expected to
thicken throughout the day tomorrow ahead of the next shortwave
trough pivoting through the longer-wave trough, which could curtail
critical fire weather conditions from evolving. However, at least
elevated conditions are expected to develop, as southwesterly winds
increase once again to near 20 mph combined with minimum RH values
in the lower teens area-wide. High temperatures within the modifying
Pacific airmass will range from the upper 60s near the TX/NM state
line to the lower 80s in the Rolling Plains tomorrow.

Sincavage

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 203 PM CDT Tue Apr 1 2025

The models continue to trend toward a period of "unsettled" weather,
i.e., colder and wetter as they carve out a high amplitude trough
over the western CONUS late week before ejecting the trough to the
east-northeast across the High Plains on Saturday. This will be
followed by a quieter period the pattern over the CONUS flipping to
western ridge/eastern trough. There are a few details in the
upcoming forecast worth a mention due to their potential impact on
the forecast.

Wednesday night will a mid/upper low lifting northeastward across
the western Great Lakes into southern Ontario while the storm system
of interest for the forecast area digs southward through the Four
Corners. The interface between the two will be one of increasing
southwesterly flow aloft and increasing upper level lift over the
forecast area as an upper level jet streak will be located over the
central Plains bridging the two systems. Progged soundings show well
the top-down moistening in the upper and then mid levels but with a
pronounced sub-cloud dry layer forming an impressive inverted-V
signature. Two big negatives against precip at the surface are the
depth of the dry air (up to 700/650 mb) and its magnitude along with
progged amounts of elevated instability at cloud level only being up
to 100 J/kg (except for the exception mentioned next). The models
are generally producing QPF, including a majority of ensemble
members; however, identifying the mechanism remains elusive. The
exception is across the southern Rolling Plains where proggs have
MUCAPE values between 250 and 1250 J/kg in a tight gradient. As a
result the high PoPs in the NBM look to be too high and have lowered
them to be more in line with MOS at this time.

Precipitation chances certainly look better Thursday night through
Saturday as upper level lift returns in earnest, better moisture
advection occurs ahead of an in tandem with increase in lift ahead
of the upper low, and especially if the more southern track of the
GFS is correct, an extended period of lift in the deformation zone
to the north of the low could be in order. Meanwhile, a surface cold
front will move through the forecast area early Friday. Cold
advection will result in below to well below normal temperatures
(especially for daytime highs) Friday through Sunday. That in tandem
with colder temperatures aloft with the approaching low point to
potential for some snow across the northern counties. That potential
is still something to watch for Saturday and will keep a mention in
the forecast.

Lift and moisture combination moves east of the forecast area
Saturday night, although some weak cyclonic flow will linger into
Sunday, weak lift and a drying air mass should result in precip-free
conditions Sunday and then Monday and Tuesday as dry northwesterly
flow returns aloft while increasing heights and thicknesses point to
a warming trend early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1205 PM CDT Tue Apr 1 2025

Strong-to-high winds remain forecast through this evening, with
the potential for VSBYs from BLDU to fall as low as IFR at KLBB
and KPVW. Gusts to 50 kt will be possible through dusk, resulting
in significant cross winds on RWY 8/26 at KLBB. Winds will
diminish slightly tonight, but remain very breezy, with winds
shifting to the west-northwest following the passage of a Pacific
cold front. The expectation is for winds to remain elevated all
the way through sunrise Wednesday, and tapering off further by the
end of the TAF period. TSTMs will be displaced to the southeast
of KCDS tonight. VFR prevails otherwise outside of BLDU.

Sincavage

&&

.FIRE WEATHER...
Issued at 203 PM CDT Tue Apr 1 2025

Significant wildfire concerns will persist through dark as the
strong-to-high wind event peaks by the evening hours. Southwesterly
winds will diminish after dark, but will remain very breezy
throughout the overnight hours, with speeds near 20-30 mph. A strong
Pacific cold front will move through West Texas after midnight,
shifting winds to the west-northwest in its wake while speeds remain
near 20 mph. Winds will diminish to near 15 mph by sunrise and back
westward, with RH recovery remaining between 30-40 percent. Winds
will continue to back towards the southwest by tomorrow afternoon,
and increase to near 20 mph once again, with minimum RH values as
low as 10 percent. Cooler temperatures on the Caprock beneath a
thickening cloud deck should temper critical fire weather conditions
from evolving, but at least elevated fire weather conditions are
forecast to develop area-wide tomorrow afternoon.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM CDT this evening for TXZ021>044.

Wind Advisory until 10 PM CDT this evening for TXZ021>044.

Blowing Dust Advisory until 10 PM CDT this evening for
TXZ021>024-027>030-033>036-039>042.

&&

SHORT TERM...09
LONG TERM....07
AVIATION...09
Hazardous weather outlook, Apr 1, 1:22 PM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
222 PM CDT Tue Apr 1 2025

TXZ021>044-021930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
222 PM CDT Tue Apr 1 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Strong winds, blowing dust, and a critical to extreme risk for
wildfires is expected to last through this evening. In addition to a
Red Flag Warning and Wind Advisory affecting all areas until 10 PM,
a Blowing Dust Advisory is also in effect for all areas on the
Caprock until 10 PM. Visibility could fall to as low as 1/4 mile at
times, especially later this afternoon when the strongest wind gusts
to 55 mph are expected.

Isolated thunderstorms are forecast to develop across the eastern
Rolling Plains tonight. Storms that form may become severe, capable
of producing large hail up to the size of golf balls.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated fire weather conditions are forecast to develop across the
Caprock and Rolling Plains Wednesday and Thursday afternoons.

Chances for rain showers and thunderstorms are forecast to increase
Thursday night through Saturday night. Severe thunderstorms will be
possible across the southeastern Rolling Plains Wednesday night.
Otherwise, the severe weather threat is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight across the eastern Rolling
Plains.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Lubbock

When
April 1, 2:33 PM CST to 3:38 PM CST
Where
Lubbock forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Cochran

When
April 1, 4:17 PM CST
Where
Cochran forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237386, 1237387.